Arkansas, 2010

Excessive Heat in Arkansas, August 19 to 22, 2010

August 19 to 22, 2010 · NWS TSA · 3 events in 3 counties and zones

A strong subtropical high pressure system reestablished itself over the south central United States during the August 19th through 22nd timeframe. Exceptionally hot weather was the result with above normal daytime temperatures of 99 to 102 degrees, which combined with high humidity resulted in 105 to 110 degree heat index values.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A strong subtropical high pressure system reestablished itself over the south central United States during the August 19th through 22nd timeframe. Exceptionally hot weather was the result with above normal daytime temperatures of 99 to 102 degrees, which combined with high humidity resulted in 105 to 110 degree heat index values. Little relief was felt at night as temperatures only fell to near 80 degrees during the overnight hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 19, 9:29 AM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 19, 9:29 AM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1029 AM CDT THU AUG 19 2010

...UPDATE...

.DISCUSSION...
 NO CHANGES TO THE EXISTING FORECAST AT THIS TIME. NOTHING
TO INDICATE TEMPS AND HEAT INDICES ARE NOT ON TARGET.
 HOWEVER...WILL CHANGE THE EXCESSIVE HEAT WATCH TO INCLUDE
THE REMAINDER OF EASTERN OKLAHOMA...WHICH WILL BE THE
GROUP OF NORTHEAST OKLAHOMA COUNTIES GENERALLY ALONG AND
NORTH OF HIGHWAY 412. PORTIONS OF ABOUT ALL COUNTIES WILL
ONLY DROP TO AROUND 75 OVERNIGHT TONIGHT AND FRIDAY NIGHT.
HEAT INDICES WILL REACH 105 OR GREATER IN PORTIONS OF ALL
THE EASTERN OK COUNTIES ON FRIDAY...AND AT LEAST THE
SOUTHEAST COUNTIES ON SATURDAY. QUESTION IS THE EFFECT OF
THE FRONT THAT SHOULD MOVE INTO THE AREA ON SATURDAY. WITH
NORTH WINDS...WOULD NOT EXPECT TO EXCEED 105 HEAT INDEX IN
THE NORTH ON SATURDAY...BUT THE MODEL MAY BE FAST LIKE IT
WAS LAST WEEKEND. WILL HANG WITH A WATCH THIS MORNING AT
LEAST AND SEE WHAT THE LATER MODEL RUN SHOWS. MAY EXPAND
THE EXCESSIVE HEAT WARNING TO INCLUDE SOUTHEAST OKLAHOMA
THIS AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   95  78  99  78 /   0  10  20  30
FSM   99  77  99  77 /  10  20  20  10
MLC   98  76 100  78 /  10  10  10  20
BVO   94  74  97  73 /   0  10  20  30
FYV   94  74  95  73 /   0  10  20  20
BYV   94  73  94  74 /   0  10  20  20
MKO   97  75 100  76 /   0  10  10  20
MIO   95  76  96  74 /   0  10  20  30
F10   97  77  99  77 /   0  10  10  20
HHW   97  77 100  76 /  20  20  20  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...HEAT ADVISORY UNTIL 7 AM FRIDAY FOR OKZ070-OKZ071-OKZ072-OKZ073-
     OKZ074-OKZ075-OKZ076.

     EXCESSIVE HEAT WATCH FROM 7 AM FRIDAY TO 7 PM SATURDAY FOR
     OKZ054-OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-
     OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-
     OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

     HEAT ADVISORY UNTIL 7 PM SATURDAY FOR OKZ049-OKZ053.

AR...EXCESSIVE HEAT WARNING UNTIL 7 PM SATURDAY FOR ARZ019-ARZ020-
     ARZ029.

&&

SHORT TERM...02
LONG TERM....21
Hazardous weather outlook, Aug 19, 4:01 AM CST, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
501 AM CDT THU AUG 19 2010

ARZ001-002-010-011-019-020-029-OKZ049-053>076-201000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
501 AM CDT THU AUG 19 2010

...HOT AND HUMID CONDITIONS TO RETURN TO PARTS OF THE AREA TODAY...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA.
	ONSET...THIS MORNING.

POOR VISIBILITY.
	RISK...LIMITED.
 	AREA...NORTH OF HIGHWAY 412.
	ONSET...ONGOING THROUGH MID MORNING.

DANGEROUS HEAT.
	RISK...ELEVATED.
	AREA...ALONG AND SOUTH OF INTERSTATE 40.
	ONSET...EARLY AFTERNOON.

FIRE WEATHER DANGER.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...EARLY AFTERNOON.

DISCUSSION...
PATCHY FOG HAS DEVELOPED ACROSS AREAS TO THE NORTH OF HIGHWAY 412.
VISIBILITIES MAY BE REDUCED TO UNDER A MILE AT TIMES. THE FOG WILL
LIFT BY MID MORNING.

HOT AND HUMID CONDITIONS WILL MAKE A RETURN TO AREAS ALONG AND
SOUTH OF THE INTERSTATE 40 CORRIDOR TODAY...WITH HEAT INDICES
IN THE 105 TO 110 RANGE EXPECTED THIS AFTERNOON. THE INCREASED
TEMPERATURES AND SOUTHERLY WINDS WILL ALSO LEAD TO A LIMITED FIRE
DANGER DURING THE AFTERNOON FOR MOST OF THE AREA.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE FROM THIS MORNING INTO
THE EVENING HOURS ACROSS FAR SOUTHEAST OKLAHOMA. SEVERE WEATHER IS
NOT ANTICIPATED...ALTHOUGH GUSTY WINDS MAY BE POSSIBLE WITH THE
STRONGEST STORMS DURING THE AFTERNOON AND EARLY EVENING HOURS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL...DANGEROUS HEAT POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
SUNDAY THROUGH TUESDAY...DANGEROUS HEAT POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.

EXTENDED DISCUSSION...
THE HOT AND HUMID CONDITIONS WILL BUILD INTO THE REMAINDER OF
EASTERN OKLAHOMA TOMORROW AND INTO AT LEAST THE EARLY PART OF THE
WEEKEND...AS AN UPPER LEVEL RIDGE AGAIN MOVES INTO THE REGION.
HEAT INDICES IN THE 105 TO 110 RANGE WILL BE POSSIBLE THROUGH AT
LEAST SATURDAY. A FRONT IS EXPECTED TO PASS THROUGH THE AREA ON
SUNDAY...WHICH WILL BRING SOME BRIEF RELIEF TO NORTHERN PARTS OF
THE REGION.

THUNDERSTORMS WILL BE POSSIBLE THROUGH SATURDAY AND ALSO TOWARD
THE MIDDLE OF NEXT WEEK...WITH WIDESPREAD SEVERE WEATHER CURRENTLY
NOT EXPECTED.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

Event by event

3 excessive heat. Local standard time, as filed.

Excessive Heat, Crawford

When
August 19, 12:00 PM CST to August 22, 6:00 PM CST
Where
Crawford forecast zone
Reported by
Official NWS Observations

Excessive Heat, Franklin

When
August 19, 12:00 PM CST to August 22, 6:00 PM CST
Where
Franklin forecast zone
Reported by
Official NWS Observations

Excessive Heat, Sebastian

When
August 19, 12:00 PM CST to August 22, 6:00 PM CST
Where
Sebastian forecast zone
Reported by
Official NWS Observations

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2010Every state in 2010This day in weather historyWarnings in Arkansas, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258507, 258508, 258509.